Can drug induced pd be reversed or have you got to work with the dopamine you’ve got?
Unfortunately a minority may go on to develop Parkinson’s disease.
Reversible drug-induced parkinsonism: Clinicopathological study of two cases. Rajput AH, Rozdilsky B, Hornykiewicz O, et al. Arch Neurol 1982; 39:644–646.
Parkinsonism developed in two patients who were receiving neuroleptic drugs. In each case the clinical manifestations remitted completely when the offending drug or drugs were discontinued.
Histologic examination in each patient disclosed abnormalities characteristic of idiopathic paralysis agitans (IPA). Levels of homovanillic acid were low in both cases, and dopamine (DA) levels were measurably reduced in the striatum in one case.
It is postulated that before administration of neuroleptic drugs, both patients had preclinical IPA, which predisposed them to parkinsonism when challenged with DA antagonists.
Our observations suggest that some patients with irreversible drug-induced parkinsonism may suffer from IPA and that the reversibility of clinical features does not exclude the presence of subclinical IPA.
Drug-induced or aggravated parkinsonism: clinical signs and the changing pattern of implicated Martí Massó JF, Poza JJ. Neurologia. 1996 Jan;11(1):10-5.
Retrospective study of DIP patients seen between January 1981 and December 1993. Of the 306 cases of parkinsonism seen, 56.8% were induced or aggravated by drugs.
Parkinsonism disappeared completely within a mean of 5 months in 142 (82%) patients.
Twenty-eight (16%) developed Parkinson’s disease.
Six of them were symptom-free for 12 to 72 months (mean 40 months), whereas 22 never experienced relief from parkinsonism.
Drug-induced parkinsonism. Mena MA, de Yébenes JG. Expert Opin Drug Saf. 2006 Nov;5(6):759-71.
Irreversible or progressive DIP has been considered as an indication of presymptomatic parkinsonian deficit, unmasked but not caused by the offending drug, but it could be explained by persistent toxicity of the responsible pharmacological agents on the nigrostriatal dopamine pathway.
The article in the link below contains a list of “Offending agents causing DIP”:
Drug-induced parkinsonism: diagnosis and management P.J Blanchet, V. Kivenko 23 Sept. 2016 vol.6 P. 83-91